Category: 

What Is a Serotonin Imbalance?

Depression and sleeplessness are some symptoms of a serotonin imbalance.
Article Details
  • Written By: Daniel Liden
  • Edited By: Jenn Walker
  • Last Modified Date: 22 June 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The country of Monaco is about the same size as New York’s Central Park.  more...

July 22 ,  1991 :  Cannibal and serial killer Jeffrey Dahmer was arrested.  more...

Serotonin is a neurotransmitter found in the digestive system and central nervous system. A neurotransmitter is a chemical that transmits or alters messages that are sent between neurons and cells in the body. Serotonin has many different effects: it helps to regulate mood, sleep cycles, appetite, memory, and some muscular functions. A serotonin imbalance can offset any or all of these aspects of human liveliness.

It is possible for an imbalance to occur in a variety of ways, resulting in either an overproduction or an underproduction of the neurotransmitter. In some cases, the brain simply does not produce enough serotonin to satisfy the body's need for it. Some medications or supplements can also result in an overproduction of this neurotransmitter. Another possibility is that the receptors that would usually receive neural messages from it simply fail to receive the messages.

Serotonin imbalance has specifically been noted as a probable cause of many cases of depression because of the neurotransmitter's strong influence on mood. Depression, some believe, generally results from a shortage of serotonin. Most antidepressants are designed to boost the levels of it in the brain. Unfortunately, it is not possible to measure the precise levels of the neurotransmitter in the living brain, so it is not completely possible to confirm the theory.

Ad

Other problems arise when the imbalance tends toward overproduction. This is only a major issue at very high levels; large doses of serotonin can be very harmful or even deadly. It usually results from different drugs reacting together adversely or from a drug overdose. Recreational drug use can also cause a serotonin imbalance, but only when significant amounts of drugs are used. Problems arising from extremely high levels of serotonin are typically grouped together and referred to as "serotonin syndrome."

An imbalance usually carries a variety of recognizable symptoms with it. When there is too little serotonin, an individual may suffer from depression, migraines, panic attacks, and carbohydrate cravings. This can also lead to severe problems with sleeping, as serotonin is essential to moderating the normal sleep cycle of humans. Elevated levels of the neurotransmitter can lead to such symptoms as agitation, confusion, sedation, and a decreased sexual drive. This kind of imbalance can also involve some neuromuscular hyperactivity in the form of restlessness, tremors, and other unusual or out of place movements.

Ad

Discuss this Article

anon934882
Post 6

Diet and exercise are the true cure.

anon347058
Post 5

Ritalin is heroin, a derivative of the street drug.

anon313512
Post 4

What are the safe treatment plans for the imbalance of serotonin?

ellafarris
Post 3

@MsClean - I don't know much about 5-HT but before you take any dietary supplements you should first check with your physician because they don't always mix well with anti-depressant medications.

There are a few things you can do the natural way to combat your chemical imbalance from serotonin deficiency. Add more proteins and carbohydrates to your daily diet.

Try to get at least thirty minutes of pure sunlight every day, weather permitting of course. And exercise about fifteen to thirty minutes a day even if it's just taking a walk.

Also yoga or meditation have been proven to elevate our moods significantly. Think happy thoughts as much as possible and be grateful for even the little things in your life.

You will be surprised at how much joy you get from a smile, or an old photograph, or from talking to an old friend. Take care and know that you are not alone.

MsClean
Post 2

Thank you for this article. I've had to undergo serotonin testing for depression awhile back and at that time my doctor discovered that my level of serotonin was very low.

I began treatment with an anti-depressant about three months ago but I really don't like how the drug makes me feel. I'm wondering if anyone has heard of a natural serotonin supplement called 5-HT.

I would really like to get some control over my depression without the need for a synthetic drug if at all possible.

aviva
Post 1

I just wanted to point out that studies have also shown that one of the causes of ADHD is by serotonin deficiencies. I'm working with adults with serotonin imbalances for my internship, and it's really surprising how little people know about this condition.

Basically, the lack of serotonin creates an overload to another neurotransmitter causing a chemical imbalance in the brain.

One of the neurotransmitter's is working much harder than the other one. When the levels of serotonin are increased in a child with ADHD, their hyperactivity decreases.

Prozac is a common serotonin inhibitor however it is seldom prescribed for children with ADHD because it has serious side effects. Ritalin has been the most successful medication for treating children with ADHD.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email